Study Examines PPI Benefit in Warfarin-Related GI Bleeding
Co-treatment with proton-pump inhibitors (PPIs) in patients initiating warfarin was associated with reduced reduced risk of warfarin-related upper gastrointestinal (GI) bleeding, a study published in Gastroenterology reported.
Patients who take warfarin with antiplatelets or non-selective non-steroidal anti-inflammatory drugs (NSAIDs) are at an increased risk of GI bleeding. Evidence of PPIs in reducing the risk of serious warfarin-related upper GI bleeding, however, is limited.
Researchers conducted a retrospective cohort study of patients starting warfarin treatment in Tennessee Medicaid and the 5% National Medicare Sample and identified 97,430 new episodes of warfarin treatment with 75,720 person-years of follow-up. The study's endpoints were hospitalization for upper GI bleeding potentially preventable by PPIs and for bleeding at other sites.
In patients who took warfarin without PPI co-therapy, there were 119 hospitalizations for upper GI bleeding per 10,000 person-years of treatment. The risk for hospitalizations for upper GI bleeding decreased by 24% among patients who received PPI co-therapy (adjusted hazard ratio [aHR] 0.76, 95% CI: 0.63–0.91). There was no significant reduction in the risk of other GI bleeding hospitalizations (HR 1.07, 95% CI: 0.94–1.22) or non-GI bleeding hospitalizations (HR 0.98, 95% CI: 0.84–1.15) in this group.
Among patients taking concomitant antiplatelets or NSAIDs, those without PPI co-therapy had 284 upper GI bleeding hospitalizations per 10,000 person-years of warfarin treatment .The risk decreased by 45% (HR 0.55, 95% CI: 0.39–0.77) with PPI co-therapy. No significant protective effect was seen for warfarin patients not taking antiplatelet drugs or NSAIDs (HR 0.86, 95% CI: 0.70–1.06).
Overall, PPI co-therapy helped reduce the risk of warfarin-related upper GI bleeding with the greatest reduction seen in patients also taking antiplatelet drugs or NSAIDs.
For more information visit gastrojournal.org.